Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Journal of the American Mathematical Society
Journal of the American Mathematical Society
ISSN 1088-6834(online) ISSN 0894-0347(print)

 

Resultants and Chow forms via exterior syzygies


Authors: David Eisenbud, Frank-Olaf Schreyer and Appendix by Jerzy Weyman
Journal: J. Amer. Math. Soc. 16 (2003), 537-579
MSC (2000): Primary 13P05, 14Q99; Secondary 13D25, 14F05.
Published electronically: February 27, 2003
MathSciNet review: 1969204
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Given a sheaf on a projective space ${\mathbf P}^n$, we define a sequence of canonical and effectively computable Chow complexes on the Grassmannians of planes in ${\mathbf P}^n$, generalizing the well-known Beilinson monad on ${\mathbf P}^n$. If the sheaf has dimension $k$, then the Chow form of the associated $k$-cycle is the determinant of the Chow complex on the Grassmannian of planes of codimension $k+1$. Using the theory of vector bundles and the canonical nature of the complexes, we are able to give explicit determinantal and Pfaffian formulas for resultants in some cases where no polynomial formulas were known. For example, the Horrocks-Mumford bundle gives rise to a polynomial formula for the resultant of five homogeneous forms of degree eight in five variables.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2000): 13P05, 14Q99, 13D25, 14F05.

Retrieve articles in all journals with MSC (2000): 13P05, 14Q99, 13D25, 14F05.


Additional Information

David Eisenbud
Affiliation: Department of Mathematics, University of California, Berkeley, Berkeley, California 94720
Email: eisenbud@math.berkeley.edu

Frank-Olaf Schreyer
Affiliation: Mathematik und Informatik, Geb. 27, Universität des Saarlandes, D-66123 Saarbrücken, Germany
Email: schreyer@math.uni-sb.de

Appendix by Jerzy Weyman
Affiliation: Department of Mathematics, Northeastern University, Boston, Massachusetts 02115
Email: weyman@neu.edu

DOI: http://dx.doi.org/10.1090/S0894-0347-03-00423-5
PII: S 0894-0347(03)00423-5
Keywords: Chow form, resultants, Beilinson monad, Ulrich modules.
Received by editor(s): November 16, 2001
Published electronically: February 27, 2003
Article copyright: © Copyright 2003 American Mathematical Society